• January 28, 2023
Giving your dog paracetamol
Paracetamol is a common analgesic to treat pain and fever. What if you gave it to your dog instead?
“Acetaminophen” is the name for the part of paracetamol that takes away pain and lowers fever.
It is the drug that doctors most often give to treat mild to moderate symptoms in people all over the world.
In the comfort of your own home, if your dog is showing signs of illness or discomfort, you may feel tempted to give him a paracetamol tablet to help him feel better. First impressions can be deceiving in this case. That said, don’t do it!
Even at low doses (less than 10 mg/kg of your dog’s total weight, at most twice daily), this molecule is effective at relieving his symptoms. It all depends on the sensitivity of the dog, and paracetamol’s effects on the dog’s body can be harmful rather than helpful.

The actual effects of paracetamol on the dog!

When paracetamol enters the body, it is broken down by enzymes in the liver. Dogs, on the other hand, have very few of these enzymes in their livers. Because of this, paracetamol is difficult for their bodies to absorb.
After that, it builds up in the liver, where it destroys cells and alters the bloodstream. Consequently, even at low doses, paracetamol can be toxic to dogs, even if the dose is small. Also keep in mind that in small dogs , an overdose can occur very quickly.
Doses that exceed the following thresholds can lead to intoxication in most canines:
Paracetamol builds up in the liver at doses higher than 100 mg/kg, making it toxic (we then speak of “hepato-toxicity”). The dog then spits a lot because of the pain in its abdomen. Paracetamol oxidises the blood by gradually transforming haemoglobin in red blood cells if the dose is greater than 200 mg/kg.
As a result, the blood cannot carry oxygen to all parts of the body as it should. It has a negative impact on the dog, including vomiting, edoema, anaemia, convulsions, hypothermia, and other symptoms. As a result, a dog’s paracetamol intake can be lethal if not monitored carefully. Puppies and adults with liver disease should not be given this medication, for obvious reasons.

Other drugs are prohibited for doggies.

Painkillers aren’t all bad for dogs, and paracetamol isn’t the only one. When you have headaches, fever, or other pains, you may be used to taking aspirin (Aspirin UPSA®, Aspégic®) or ibuprofen (Nurofen®, Advil®) instead of paracetamol. These drugs should be banned for dogs as well!

These molecules cause just as much poisoning as paracetamol. The anti-inflammatory properties of aspirin and ibuprofen (or “acetylsalicylic acid”) are toxic to the digestive system’s mucous membranes. The adverse effects on your puppy’s stomach, intestines, and kidneys can be severe, depending on the dosage and sensitivity of your puppy. The clotting of its blood can also be dangerously disturbed.

Dogs that take aspirin or ibuprofen may experience stomach pain, diarrhoea, vomiting, bleeding from the digestive tract, and pale mucous membranes if they ingest the medication.

Last but not least, human analgesics (paracetamol, ibuprofen, aspirin) are toxic to dogs, and their derivatives are also dangerous to humans. As a result, you should never give it to your companion. It’s better to consult with your veterinarian rather than try to treat yourself.

What if my dog has consumed paracetamol?

If your dog has consumed more than 100 mg/kg of paracetamol (either accidentally or through self-medication), call your veterinarian immediately. You can count on him to provide you with all of the necessary information.

In the first hour, your goal should be to induce vomiting in your companion in order to eliminate as much medicine as possible. Activated charcoal or an antidote can be administered by your veterinarian if necessary to counter the molecule’s effects (generally acetylcysteine and vitamin C). Again, self-medication is not an option!

Finally, hospitalisation may be required if your dog’s condition warrants it. After that, it will be infused, re-oxygenated, or even transfused, depending on the circumstances.

What if he ingested ibuprofen or aspirin?

Aspirin and ibuprofen poisoning have no antidote or treatment. Only by purging his body to remove molecules and keeping his organs functioning in the hospital can you save your dog’s life after he ate too much.

So what medication should I give my dog?

Avoid self-medication if your dog is in pain or has a fever! Don’t treat your dog like a human or give it medicine meant for another species (for your cat, for example). The dog’s body is unique and requires specific medication to meet its needs.
 

As examples, here are some treatments that can effectively relieve pain in dogs:

Drugs such as piroxicam, ketoprofen, meloxicam, carprofen, flunixin, robenacoxib, and others are nonsteroidal anti-inflammatory (NSAID) agents.

Morphine, butorphanol, fentanyl, buprenorphine, and other opioids can only be given by a veterinarian.

“Alpha2-agonists,” which are muscle relaxants, are sedative analgesics.

Lidocaine, ketamine, and other anaesthetics are examples of these.

Your pet’s medication must always be prescribed by a veterinarian. Then, stick to the prescribed dosages for the best results.

As a final precaution, keep all medications out of the reach of your pet!

Conclusion

Simply put, do not administer pain relievers to your human dog, as they may result in serious poisoning. In its place, drugs tailored to the needs of canine bodies are available. Consult with your veterinarian if you have any questions.

Do your homework on the various canine mutual insurance companies. In the event that your pet becomes ill, you won’t have to pay as much at the vet’s office with this insurance.

Leave a Reply